Utah, 2016

Flash Flood and Damaging Winds in Utah, October 1 to 2, 2016

October 1 to 2, 2016 · NWS SLC · 11 events in 5 counties and zones

A strong cold front moved through Utah in the beginning of October. Thunderstorms developed both ahead of and along this front, with several storms producing strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through Utah in the beginning of October. Thunderstorms developed both ahead of and along this front, with several storms producing strong gusty winds. Some storms also produced heavy rain, with flash flooding reported in Capitol Reef National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 1, 8:08 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Oct 1, 8:08 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
908 AM MDT Sat Oct 1 2016

.SYNOPSIS...A mild southwest flow with lingering moisture will
remain over Utah into Sunday. A cold Pacific storm system will
cross the Great Basin early in the upcoming week.

&&

.DISCUSSION...A subtle disturbance showing up in the 700mb wind
forecast by the GFS appears to be the culprit that is setting off
the showers over northern Utah this morning. UDOT cameras showing
some wet roads near Brigham City and 0.01 of an inch has been reported
so far at Logan in the Cache Valley. Updated morning forecast to
include scattered showers from Ogden north and isolated showers in
Salt Lake county and Tooele Valley for this morning.

Rest of forecast looks good for the remainder of the day with
increasing chance of rain showers across northwest Utah this
afternoon as the lobe of energy associated with the core of the
low over southwest Oregon extending into central Nevada lifts
northeast across northwest Utah this afternoon. GFS 500mb temps
cool by a couple of degrees and an inflection in the 700mb winds
shows a low level trough moving into northwest Utah by 00Z Sunday.
The surface trough also moves to a Brigham City to Dugway line by
00Z Sunday setting up a convergence zone which should become the focus
for widespread showers this evening. Considering PWs are 0.75 of
an inch over NW UT through today current forecast of likely pops
looks good across northern Utah this evening.

Elsewhere scattered showers and isolated thunderstorms looks
reasonable over the central mountains into the Uintas as terrain
heating should be sufficient to destabilize this rather moist air
mass. Drier air will be moving into southwest Utah with PWs
decreasing there and the threat of showers ending by midday.

&&

.AVIATION...Southerly winds at the SLC terminal will be gusty
through much of today, with gusts greater than 30 mph possible
between 16 and 22Z. However, there is a 40 percent chance that
winds switch to the northwest around 22-00Z. There is also a 30
percent chance of showers/thunderstorms impacting the terminal
after 20Z, with gusty erratic winds as the most likely impact.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 1, 3:23 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 AM MDT SAT OCT 1 2016

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
423 AM MDT SAT OCT 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE MILD SOUTHERLY FLOW ACROSS THE REGION WILL MAINTAIN ABOVE
NORMAL TEMPERATURES ACROSS THE OUTLOOK AREA FOR THE FIRST DAY OF
OCTOBER. LINGERING MOISTURE WILL FUEL ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN AND ACROSS FAR
NORTHERN UTAH THROUGH THIS EVENING. A FEW SHOWERS WILL PERSIST
ACROSS FAR NORTHERN UTAH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY SOUTH WINDS WILL DEVELOP ACROSS THE OUTLOOK AREA
SUNDAY AHEAD OF A COLD PACIFIC STORM. THE STRONGEST WINDS ARE
EXPECTED ACROSS THE WESTERN PORTIONS OF THE OUTLOOK AREA.

THE COLD FRONT ASSOCIATED WITH THIS PACIFIC STORM WILL ENTER
NORTHWEST UTAH LATE SUNDAY NIGHT...THEN SWEEP ACROSS THE OUTLOOK
AREA MONDAY. SIGNIFICANT TEMPERATURE CHANGES ARE ANTICIPATED...
WITH MANY READINGS ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING
FALLING ABOUT 15 TO 25 DEGREES FROM THE HIGHS ON SUNDAY.

WIDESPREAD PRECIPITATION IS EXPECTED ACROSS MAINLY THE NORTHERN
PORTION OF THE OUTLOOK AREA THROUGH EARLY TUESDAY. SNOW LEVELS
WILL LOWER BEHIND THE COLD FRONT TO NEAR 6500 FEET. SIGNIFICANT
ACCUMULATIONS ARE POSSIBLE ABOVE ABOUT 7000 FEET...ESPECIALLY
ALONG THE NORTHERN WASATCH MOUNTAINS.

A TRAILING WEATHER DISTURBANCE COULD BRING ANOTHER ROUND OF
PRECIPITATION TO THE NORTHERN HALF OF THE OUTLOOK AREA TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. SNOW WILL ONCE AGAIN IMPACT THE
NORTHERN MOUNTAINS...WITH THE GREATEST ACCUMULATIONS CONFINED TO
THE NORTHERN WASATCH RANGE.

A WARMING AND DRYING TREND WILL RETURN TO THE ENTIRE OUTLOOK AREA
LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 166 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
October 1, 12:10 PM MST to 2:10 PM MST
Where
Wayne County, 1.97 mi SSW of Notom to 4.83 mi W of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.205, -111.138

Rangers at Capitol Reef National Park reported flash flooding in the Capitol Gorge.

Thunderstorm Wind, Tooele

When
October 2, 3:35 PM MST
Where
Tooele County, 14.78 mi NNE of Knolls
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.910, -113.150

A 61 mph wind gust was recorded at the Diddle Knoll sensor.

Thunderstorm Wind, Tooele

When
October 2, 4:05 PM MST
Where
Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -113.000

The Upper Cedar Mountain sensor recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
October 2, 5:50 PM MST
Where
Tooele County, 6.63 mi NNE of Clive
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -113.010

The Interstate 80 at Grassey sensor reported a peak wind gust of 58 mph.

Thunderstorm Wind, Tooele

When
October 2, 6:45 PM MST
Where
Tooele County, 1.73 mi WNW of Pehrson Station
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.380

The Vernon Hill sensor recorded a maximum wind gust of 75 mph.

Thunderstorm Wind, Salt Lake

When
October 2, 7:55 PM MST
Where
Salt Lake County, 0.87 mi SW of Dalton
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -112.060

The Trans-Jordan Landfill mesonet sensor recorded a peak wind gust of 71 mph.

Thunderstorm Wind, Box Elder

When
October 2, 8:00 PM MST
Where
Box Elder County, 11.84 mi SSW of Saline
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -112.590

The Hat Island sensor reported a peak wind gust of 67 mph.

Thunderstorm Wind, Salt Lake

When
October 2, 8:00 PM MST
Where
Salt Lake County, 1.26 mi ENE of Dalton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.580, -112.030

A 58 mph wind gust was reported at the Mountain View at Dannon Way sensor.

Thunderstorm Wind, Salt Lake

When
October 2, 8:00 PM MST
Where
Salt Lake County, 3.22 mi WNW of Salt Lake No Two Arp
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -112.060

The Baccus Highway sensor recorded a maximum wind gust of 74 mph.

Thunderstorm Wind, Salt Lake

When
October 2, 8:00 PM MST
Where
Salt Lake County, 2.95 mi NW of Salt Lake No Two Arp
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -112.040

The Portable RWIS 1 sensor recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Weber

When
October 2, 8:45 PM MST
Where
Weber County, 2.94 mi NE of Uintah
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.880

A 61 mph wind gust was recorded at the Ogden Peak mesonet sensor.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662398, 662388, 662389, 662390, 662391, 662394, 662392, 662395, 662396, 662397, 662393.